IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2173 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2540    
    Printed91    
    Emailed0    
    PDF Downloaded127    
    Comments [Add]    

Recommend this journal

 

 DRUG WATCH
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 560-561

Levetiracetam induced acute reversible psychosis in a patient with uncontrolled seizures


1 Department of Neurology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka, India
2 Department of Pharmacology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka, India

Correspondence Address:
Ananya Chakraborty
Department of Pharmacology, Vydehi Institute of Medical Sciences and Research Centre, Bangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.140599

Rights and Permissions

Levetiracetam (LEV) is a relatively newer antiepileptic drug with novel mechanism of action. It was introduced to the market in the year 2000. Pre-marketing clinical trials of the drug reported good tolerability with a wide safety margin. On post-marketing updates, there are few reports of psychosis after treatment with the drug. Here, we report a case of 52-year-old epileptic man who developed acute, reversible psychosis within 3 days of initiation of treatment. The drug was prescribed at a dose of 500 mg per day. After 3 days of treatment, the patient developed visual hallucinations, mood swings, withdrawal and suspicious behavior. Delirium was ruled out as there was no fluctuation in his sensorium or focal neurological deficits. His lab investigations for electrolytes, renal function test, thyroid, liver function and other related tests levels were within normal limits. A diagnosis of LEV induced psychosis was reached based on clinical judgment and causality assessment.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow